West Virginia, 2008

Flash Flooding and Flooding in West Virginia, June 3 to 5, 2008

June 3 to 5, 2008 · NWS RLX · 50 events in 23 counties and zones

Increasing moisture quickly moved up the Ohio River Valley on the morning of the 3rd into a developing east to west frontal zone. The first of several thunderstorm complexes moved from west to east into western West Virginia during the early afternoon on Tuesday, the 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.2 million
Crop damage
None recorded
Events
50

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Increasing moisture quickly moved up the Ohio River Valley on the morning of the 3rd into a developing east to west frontal zone. The first of several thunderstorm complexes moved from west to east into western West Virginia during the early afternoon on Tuesday, the 3rd. The west to east band of training thunderstorms shifted slightly north overnight, toward the Route 50 corridor, including areas near Parkersburg on east toward West Union, Clarksburg, Philippi, and Grafton. The ground was already wetter than normal in this region, from above normal rainfall in May. By dawn on the 4th, the highest rain totals were 2.5 to over 3 inches from near Harrisville on east toward Clarksburg and Grafton. An unofficial report of 3.2 inches was received from a spotter in Salem.

These rain amounts over the wet terrain, caused some flash flooding on small streams early on the 4th. Areas in Harrison and Taylor Counties saw the most flash flooding early on the 4th. This was the last week for the school year for many counties, but some counties closed their schools for the day.

After a brief lull around dawn, more rain formed on the 4th, causing hail, high winds, and stream flooding.

The west to east band of convection sank slightly back to the south during the daylight hours on Wednesday, the 4th. Portions of Mason, Jackson, Wirt, Calhoun, Gilmer, Ritchie, Lewis, Braxton, and Upshur Counties saw the heaviest rains. Hail and some wind damage occurred with the convection on the 4th. The most noteworthy was the microburst damage just south of Harrisville in Ritchie County. Small stream flooding was also noted during the 4th, causing many road closures.

The last of the significant showers exited after 2100E on the 4th.

Rain totals over a 30 to 36 hour time frame were 2.5 to around 4.5 inches. A few specific preliminary totals from cooperative observers include Burnsville with 4.7 inches, Clarksburg and Racine Lock/Dam 4.5 inches, Rock Cave 4.3 inches, Glenville 4.2 inches, West Union and Philippi 4.0 inches, Harrisville 3.9 inches, Grafton and Southside 3.8 inches, and Grantsville 3.6 inches. An automatic rain gauge near Cedarville in Gilmer County had a total of 4.7 inches.

Significant river flooding occurred along the upper reaches of the Little Kanawha River, down through Gilmer County. The river at Glenville crested at 32.16 feet around 0800E on the 5th. Flood stage is 23 feet. That was the highest river level in Glenville since 1985. Water was about 1 to 2 feet deep in the downtown business district along the river. The crest on the Little Kanawha River dampened to just over the 36 foot flood stage at Grantsville.

The West Fork River in Harrison County crested just over the 14 foot flood stage at Clarksburg, also around 0800E on the 5th.

This event prompted a state of emergency by Governor Manchin. Around 130 structures were heavily damaged or destroyed according to his declaration. Later, President Bush approved federal disaster assistance for several counties. Harrison County had more than 300 requests for individual assistance, the most of any county. Taylor County had more than 100 requests for individual assistance, followed by Barbour and Gilmer with less than 100. See FEMA disaster number 1769 for specific details.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 3, 7:58 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 3, 7:58 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
858 PM EDT TUE JUN 3 2008

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL BE COMMON THROUGH WEDNESDAY AS A
FRONT REMAINS DRAPED OVER THE UPPER OHIO VALLEY. MONITORING FOR
FLOOD AND SEVERE THREAT.  UPPER LEVEL RIDGE BUILDS ON THURSDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...

WITH ACTIVE WEATHER ON-GOING...WILL KEEP THIS SHORT.

AN AREA OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED FROM SOUTHERN
OHIO WESTWARD.  MODELS HAD A PRETTY REASONABLE HANDLE ON THESE
STORMS...WITH HIGH POPS ACROSS OUR NORTH OVERNIGHT.  HAVE PULLED THE
HIGHER POPS SOUTHWARD A LITTLE TO REFLECT CURRENT TRENDS.

EVERYTHING ELSE APPEARS TO BE REASONABLE...AND ONLY MINOR TWEAKS ARE
EXPECTED.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
WARM FRONT SITUATED ACROSS NORTHERN TIER OF AREA RIGHT AT THE START
OF THE PERIOD.  NEXT IN A SERIES OF SHORT WAVE TROUGHS MOVES IN FROM
THE W ALONG WITH STRENGTHENING LOW LEVEL SW FEED ESPECIALLY GIVEN
MORNING HOURS WITH ENHANCED LLJ AT SUNRISE.  THIS SHOULD GIVE RISE
TO SOME KIND OF CONVECTIVE COMPLEX WITH HEAVY RAIN FALL MOVING
THROUGH E CNTRL OH COUNTIES IN THE MORNING AND ON TO THE ENE THROUGH
MIDDAY.  SECOND SHORT WAVE TAKES A SIMILAR TRACK IN THE AFTERNOON
LIKELY GENERATING ANOTHER ROUND OF CONVECTION NEAR THE FRONT.

FLOW OF 40-50 KTS PLUS CAPE UP TO 2500 J/KG ON DEW POINTS AROUND
70 AND H85 THETA E VALUES NEAR 340K...SPS SLIGHT RISK ACROSS
NORTHERN PORTION OF AREA LOOKS GOOD.  THE HEAVIEST QPF IN ALL THE
MODEL GUIDANCE CONTINUES TO BE IN AN W-E AXIS N OF THE FORECAST
AREA...BUT THE UPPER OH BASIN LOCATION OF THIS AXIS...AND THE
POTENTIAL FOR HEAVY RAIN SEVERAL TIMES TONIGHT THROUGH WED DOES
RAISE CONCERN FOR EXCESSIVE RAINFALL.  RIVER FORECAST CRESTS ARE
COMFORTABLY BELOW FLOOD STAGE AT THIS TIME...BUT THIS WILL NEED
CLOSELY MONITORED.

AFTER WED...WARM FRONT LIFTS N OF THE AREA...PUTTING THE AREA UNDER
UPPER RIDGE WITH SUMMER LIKE WEATHER FOR THE COUNT.

STAYED MOSTLY NEAREST HIGH SIDE OF GUIDANCE FOR HIGHS WED WITH
LOWEST VALUES N.  LOWS WED NT AND THU NT LOOKED GOOD.  RAISED HIGHS
THU TO REFLECT A BLEND OF THE NUMBERS AS THE MAV /MID 90S/ STILL
SEEMS A BIT HIGH.  STAYED A LITTLE BELOW THE HIGH MAV FRI AND
LOWERED THE VALLEYS FRI NT.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
UPPER LEVEL RIDGE AND ASSOCIATED BERMUDA HIGH WILL SET UP OVER THE
LONG TERM PORTION OF THE FORECAST. THIS WILL TRANSLATE INTO A PERIOD
OF HOT AND HUMID WEATHER FOR THE CWA IN SOUTHWESTERLY SURFACE FLOW.
THIS WILL EFFECTIVELY DEFLECT INCOMING SYSTEMS FROM THE WEST OFF TO
THE NORTH...AND WILL EXPECT THE RING OF FIRE TO SET UP ALONG THE
PERIPHERY OF THE HIGH. MAIN QUESTION WILL BE WHETHER OR NOT THE
PERIPHERY WILL SINK FAR ENOUGH SOUTHEAST TO CLIP THE CWA TO ENHANCE
ANY THUNDERSTORM THREATS. OTHERWISE...WILL SEE A FAIR AMOUNT OF
CUMULUS DEVELOPMENT DURING THE HEATING OF THE DAY...AND WILL EXPECT
A FEW OF THESE TO BREAK THE CAP AND MATURE INTO THUNDERSTORMS.
SHOULD BE DIFFICULT TO UTILIZE ANY CAPE HOWEVER...AND WILL EXPECT
MOST PLACES TO REMAIN DRY DURING THE DURATION OF THIS SET UP.
TEMPERATURES WILL BE IN THE UPPER 80S TO LOW 90S GENERALLY AREA
WIDE...WITH THE HIGHER ELEVATIONS A SMALL HANDFUL OF DEGREES OFF THE
PACE OF THE LOWLANDS.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PUSH OFF
TO THE EAST OVERNIGHT. HOWEVER...RADAR MOSAIC IS ALREADY SHOWING
ADDITIONAL STORMS ARE DEVELOPING ACROSS SOUTHWEST OHIO.

THESE STORMS ARE MOVING EAST AND SHOULD IMPACT PORTIONS OF
SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA OVERNIGHT.

EXPECT STORMS WILL BE MOST NUMEROUS ACROSS SOUTHEAST OHIO AND
NORTHERN WEST VIRGINIA ONCE AGAIN ON WEDNESDAY.

MVFR CONDITIONS SHOULD BE COMMON IN AND NEAR THE STORMS...WITH VFR
CONDITIONS ACROSS THE REMAINDER OF THE REGION. THERE COULD BE
SOME LOCAL AREAS OF IFR CIGS/VSBYS IN SOME OF THE STRONGER STORMS.

AVIATION OUTLOOK /AFTER 00Z THURSDAY/...
MVFR WITH OCCASIONAL IFR WX IN RW/TRW ACROSS SOUTHEAST OHIO AND
NORTHERN WV WED NIGHT.

&&

.HYDROLOGY...
SEVERAL UPPER AIR DISTURBANCES...850 INFLOW OF 50 KNOTS FROM SW
TONIGHT...AND PRECIPITABLE WATER NEAR 2 INCHES...COULD SPELL
TRAINING OF SOME DOWNPOURS ALONG WARM FRONT ACROSS NORTHERN PORTION
OF AREA TONIGHT AND WED. 3 HR FFG COULD BE REACHED IN SPOTS ACROSS
THE NORTH WITH EACH PASSING S/W. HOWEVER...EXPECTING ENOUGH
RECOVERY TIME BETWEEN S/W TO PREVENT PROBLEMS. AS A RESULT...WILL
NOT HOIST A FLASH FLOOD WATCH ATTM. HOWEVER...THE HAZARD STILL
EXISTS IN THE HAZARDOUS WEATHER OUTLOOK...FOR THE NORTHERN HALF OF
THE CWA TONIGHT AND WEDNESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JKF/26/TRM/30
NEAR TERM...JSH
SHORT TERM...JKF/TRM
LONG TERM...26
AVIATION...JSH
HYDROLOGY...
Hazardous weather outlook, Jun 3, 3:19 PM EST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
419 PM EDT TUE JUN 3 2008

KYZ101>103-105-OHZ075-083>087-WVZ005>007-042030-
GREENUP-CARTER-BOYD-LAWRENCE KY-ATHENS-JACKSON OH-VINTON-MEIGS-
GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
419 PM EDT TUE JUN 3 2008

...TORNADO WATCH 436 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING.

LOCALIZED DOWNPOURS FROM SHOWERS AND THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON INTO WEDNESDAY EVENING. RAINS OF OVER 2 INCHES
WOULD BE NEED TO CAUSE FLASH FLOOD CONCERNS ON SMALL STREAMS AND
CREEKS. IF REPETITIVE SHOWERS SEEM LIKELY...FLASH FLOOD WATCHES
COULD BE POSTED.

INCREASE YOUR WEATHER AWARENESS THROUGH WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

OHZ066-067-076-VAZ003-004-WVZ008>011-013>020-024>040-046-047-042030-
PERRY-MORGAN-WASHINGTON-DICKENSON-BUCHANAN-JACKSON WV-WOOD-PLEASANTS-
TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-
MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
419 PM EDT TUE JUN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST
VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT.

LOCALIZED DOWNPOURS FROM SHOWERS AND THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON INTO WEDNESDAY EVENING. RAINS OF OVER 2 INCHES
WOULD BE NEED TO CAUSE FLASH FLOOD CONCERNS ON SMALL STREAMS AND
CREEKS. IF REPETITIVE SHOWERS SEEM LIKELY...FLASH FLOOD WATCHES
COULD BE POSTED.

INCREASE YOUR WEATHER AWARENESS THROUGH WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

30

In the hours before

Special weather statement, Jun 3, 5:21 PM EST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
621 PM EDT TUE JUN 3 2008

VAZ004-WVZ015-024>027-033>037-032245-
BUCHANAN VA-KANAWHA WV-LOGAN WV-CLAY WV-NICHOLAS WV-MCDOWELL
WV-WYOMING WV-RALEIGH WV-MINGO WV-BOONE WV-FAYETTE WV-
621 PM EDT TUE JUN 3 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 616 PM EDT...A LINE OF STRONG THUNDERSTORMS WITH HEAVY RAINFALL
EXTENDED FROM CENTRAL MINGO COUNTY...TO SOUTHERN CLAY COUNTY. THESE
STORMS WERE MOVING TO THE SOUTHEAST AT AROUND 35 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS LINE OF STORMS
INCLUDE...BECKLEY...BENTREE...BICKMORE...INDORE...ESKDALE...LEEWOOD
AND POND GAP.

SOME OF THE STRONGER EMBEDDED STORMS MAY CONTAIN WIND GUSTS TO 40
MPH. FREQUENT LIGHTNING IS ALSO POSSIBLE WITH THESE STORMS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

13
Special weather statement, Jun 3, 8:46 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
946 PM EDT TUE JUN 3 2008

WVZ010-011-020-031-040215-
DODDRIDGE WV-HARRISON WV-PLEASANTS WV-TYLER WV-
946 PM EDT TUE JUN 3 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 946 PM EDT...A STRONG THUNDERSTORM WAS OVER PLEASANTS COUNTY...OR
ABOUT 19 MILES SOUTHWEST OF NEW MARTINSVILLE...MOVING EAST AT 45 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  WALLACE...CENTER POINT...LIMA...ALMA...WICK AND ARVILLA.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Local storm report, Jun 3, 8:54 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
954 PM EDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     TORNADO          ALBANY                  39.22N 82.20W
06/03/2008                   ATHENS             OH   PUBLIC

            PUBLIC REPORT OF A POSSIBLE TORNADO ALONG BAKER ROAD NEAR
            ALBANY. REPORT IS UNCOMFIRMED AT THIS TIME.

&&

JHOVIS
Local storm report, Jun 3, 8:56 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
956 PM EDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     TORNADO          ALBANY                  39.22N 82.20W
06/03/2008                   ATHENS             OH   PUBLIC

            PUBLIC REPORT OF A POSSIBLE TORNADO ALONG BAKER ROAD NEAR
            ALBANY. REPORT IS UNCOMFIRMED AT THIS TIME.

&&

JHOVIS
Local storm report, Jun 3, 9:51 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1051 PM EDT TUE JUN 3 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1046 PM     HAIL             ATHENS                  39.31N 82.08W
06/03/2008  U0.50 INCH       ATHENS             OH   PUBLIC

&&

NNNN
Local storm report, Jun 3, 9:52 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1052 PM EDT TUE JUN 3 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1041 PM     HEAVY RAIN       SHINNSTON               39.39N 80.27W
06/03/2008                   HARRISON           WV   PUBLIC

            STANDING WATER ON ROADS
            OR POOR DRAINGE AREAS.

&&

NNNN

The radar

The Pittsburgh radar (KPBZ), 141 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 13 flood, 8 hail, 6 flash flood. Local standard time, as filed.

Flash Flood, Harrison

When
June 3, 10:00 PM EST to June 4, 5:00 AM EST
Where
Harrison County, 1.28 mi NW of Industrial to 2.57 mi WSW of Oral Lake
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Law Enforcement
Coordinates
39.293, -80.588

Numerous streams quickly flooded roads and into some homes across northern portions of Harrison County during the late night hours.

Evacuations and water rescues did occur. Examples of some of the creeks included Salem Fork, Thomas Fork, Booths Creek, and Mudlick Run.

Flash Flood, Doddridge

When
June 3, 10:00 PM EST to June 4, 5:00 AM EST
Where
Doddridge County, West Union to 2.72 mi SE of Doak
Cause
Heavy Rain
Property damage
$300,000
Reported by
Other Federal Agency
Coordinates
39.300, -80.780

Flash Flood, Taylor

When
June 4, 12:30 AM EST to 5:00 AM EST
Where
Taylor County, 2.91 mi NNW of Hepzibah to 2.02 mi WNW of Rosemont
Cause
Heavy Rain
Property damage
$750,000
Reported by
Newspaper
Coordinates
39.387, -80.196

Several small streams, including the headwaters of Simpson Creek, flooded roads and some homes during the late night and early morning hours.

Flash Flood, Tyler

When
June 4, 12:30 AM EST to 3:00 AM EST
Where
Tyler County, Middlebourne to 1.82 mi SE of Wick
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
39.500, -80.900

Several small streams, such as Elk Fork and Indian Creek, flooded roads.

Flash Flood, Randolph

When
June 4, 12:30 AM EST to 3:00 AM EST
Where
Randolph County, 1.83 mi NW of Montrose to 1.73 mi W of Kerens
Cause
Heavy Rain
Property damage
$5,000
Reported by
Unknown
Coordinates
39.088, -79.845

Between Laurel and Cheat Mountains, Leading Creek and its feeder streams flooded roads. A spotter in Montrose reported 3.1 inches of rain had fallen from 1400E on the 3rd through 0000E on the 4th.

Hail, Roane

When
June 4, 12:35 AM EST
Where
Roane County, Walton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.630, -81.400

Flash Flood, Barbour

When
June 4, 1:00 AM EST to 5:00 AM EST
Where
Barbour County, 0.16 mi NE of Galloway Jct to 2.1 mi N of Century
Cause
Heavy Rain
Property damage
$300,000
Reported by
Law Enforcement
Coordinates
39.231, -80.128

Water from streams and off hillsides flooded roads and some homes.

Thunderstorm Wind, Doddridge

When
June 4, 10:30 AM EST
Where
Doddridge County, 0.77 mi SW of Long Run
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.262, -80.660

Trees fell along County Route 15.

Thunderstorm Wind, Ritchie

When
June 4, 10:30 AM EST
Where
Ritchie County, 1.66 mi WSW of Star Settlement to 1.57 mi SW of Star Settlement
Measured
87 kt (100 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
39.170, -81.048

A microburst caused extensive damage to hardwood trees on both sides of Route 16. Numerous oak trees were uprooted and snapped in a diverging pattern. Some shingle damage occurred to nearby homes. The path was about a mile in length with a width of about 150 yards.

Thunderstorm Wind, Mason

When
June 4, 10:30 AM EST
Where
Mason County, Leon
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.750, -81.950

Trees fell across roads.

Flood, Ritchie

When
June 4, 10:30 AM EST to 6:00 PM EST
Where
Ritchie County, Harrisville to 0.67 mi SSW of Nutters Farm
Cause
Heavy Rain
Property damage
$25,000
Reported by
County Official
Coordinates
39.200, -81.050

The additional rains during the day on the 4th were lighter than the previous late night, but the overall effect caused small stream flooding.

Hail, Jackson

When
June 4, 10:37 AM EST
Where
Jackson County, Ripley
Measured
1 in hail
Reported by
Public
Coordinates
38.820, -81.700

Flood, Doddridge

When
June 4, 11:00 AM EST to 6:00 PM EST
Where
Doddridge County, 0.94 mi SW of Center Pt to 0.85 mi ENE of Camp
Cause
Heavy Rain
Property damage
$75,000
Reported by
County Official
Coordinates
39.392, -80.644

The additional rains during the day on the 4th were lighter than the previous late night, but the overall effect caused additional small stream flooding.

Flood, Harrison

When
June 4, 11:00 AM EST to June 5, 11:00 AM EST
Where
Harrison County, 1.43 mi SSE of Oakdale to 0.49 mi SSW of Jarvisville
Cause
Heavy Rain
Property damage
$500,000
Reported by
Other Federal Agency
Coordinates
39.432, -80.387

After the ovcrnight flash flooding, additonal stream flooding occurred during the day, followed by river flooding on the West Fork River. Part of a reclamation impoundment for the Old Owings Mine gave way in Willard, sending water down a hill and into nearby homes.

Thunderstorm Wind, Jackson

When
June 4, 11:30 AM EST
Where
Jackson County, 5 mi S of Kenna
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.608, -81.650

Several trees fell along Route 21.

Thunderstorm Wind, Barbour

When
June 4, 11:49 AM EST
Where
Barbour County, Nestorville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.180, -79.920

Several trees were down in the town.

Thunderstorm Wind, Randolph

When
June 4, 12:00 PM EST
Where
Randolph County, 1 mi S of Elkins to 0.71 mi NNE of Beverly
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.906, -79.850

Numerous trees were blown down south of Elkins to Beverly.

Flood, Lewis

When
June 4, 12:00 PM EST to 6:00 PM EST
Where
Lewis County, 1.16 mi SW of Homeland to 1.14 mi W of Churchville
Cause
Heavy Rain
Property damage
$25,000
Reported by
County Official
Coordinates
39.107, -80.413

The additional rains during the day on the 4th were lighter than the previous late night, but the overall effect caused small stream flooding.

Flood, Taylor

When
June 4, 12:00 PM EST to 6:00 PM EST
Where
Taylor County, 1.97 mi NNW of Mc Gee to 0.89 mi W of Flemington
Cause
Heavy Rain
Property damage
$100,000
Reported by
County Official
Coordinates
39.395, -80.148

The additional rains during the day on the 4th were lighter than the previous late night, but the overall effect caused additional small stream flooding.

Flood, Upshur

When
June 4, 12:00 PM EST to 6:00 PM EST
Where
Upshur County, 2.16 mi WSW of White Oak to 1.85 mi NW of Rock Cave
Cause
Heavy Rain
Property damage
$10,000
Reported by
County Official
Coordinates
39.063, -80.290

The additional rains during the day on the 4th caused small stream flooding.

Thunderstorm Wind, Webster

When
June 4, 12:10 PM EST
Where
Webster County, 2 mi NW of Diana
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.590, -80.476

Trees were blown down near Route 15.

Thunderstorm Wind, Webster

When
June 4, 12:18 PM EST
Where
Webster County, Diana
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.570, -80.450

Thunderstorm Wind, Mason

When
June 4, 12:55 PM EST to 1:00 PM EST
Where
Mason County, Southside to 1.3 mi NW of Elmwood
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.720, -81.970

Trees were blown down.

Thunderstorm Wind, Randolph

When
June 4, 1:00 PM EST
Where
Randolph County, 1.5 mi ESE of Valley Head
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.542, -80.004

Flood, Barbour

When
June 4, 1:00 PM EST to 5:00 PM EST
Where
Barbour County, 0.72 mi SSW of Adaland to 1.13 mi ENE of Longview
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
39.190, -80.085

The additional rains during the day on the 4th were lighter than the previous late night, but the overall effect caused additional small stream flooding.

Hail, Mason

When
June 4, 1:25 PM EST
Where
Mason County, Gallipolis Ferry
Measured
0.88 in hail
Reported by
Public
Coordinates
38.770, -82.180

Hail, Mason

When
June 4, 1:50 PM EST
Where
Mason County, Point Pleasant
Measured
0.75 in hail
Reported by
Public
Coordinates
38.850, -82.120

Thunderstorm Wind, Cabell

When
June 4, 2:30 PM EST
Where
Cabell County, 1.91 mi ESE of Huntington
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
38.414, -82.436

Trees or large branches fell in scattered locations around the city.

Thunderstorm Wind, Jackson

When
June 4, 2:50 PM EST
Where
Jackson County, Kenna
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.680, -81.650

Trees fell around the community.

Thunderstorm Wind, Roane

When
June 4, 3:00 PM EST
Where
Roane County, Gandeeville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.700, -81.400

Several trees fell around the area.

Thunderstorm Wind, Kanawha

When
June 4, 3:00 PM EST
Where
Kanawha County, Pocatalico
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.480, -81.670

Trees fell on power lines.

Hail, Clay

When
June 4, 3:30 PM EST
Where
Clay County, Clay
Measured
0.75 in hail
Reported by
County Official
Coordinates
38.470, -81.080

Thunderstorm Wind, Wayne

When
June 4, 3:30 PM EST
Where
Wayne County, 0.88 mi E of Komova
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.399, -82.584

Trees fell down on Sycamore Street.

Thunderstorm Wind, Webster

When
June 4, 3:53 PM EST
Where
Webster County, Cowen
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.420, -80.550

Wind caused minor damage to structures.

Thunderstorm Wind, Webster

When
June 4, 4:05 PM EST
Where
Webster County, Webster Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
38.480, -80.420

Trees fell down in the community.

Thunderstorm Wind, Nicholas

When
June 4, 4:15 PM EST
Where
Nicholas County, 0.82 mi N of Carl
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.132, -80.681

Trees were blown down.

Hail, Pocahontas

When
June 4, 4:25 PM EST
Where
Pocahontas County, 2.69 mi E of Linwood
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
38.417, -80.000

Large hail fell at Snowshoe.

Flood, Jackson

When
June 4, 5:00 PM EST to 11:00 PM EST
Where
Jackson County, Lockhart to 0.54 mi WNW of Sherman
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.970, -81.620

Minor small stream flooding occurred.

Flood, Roane

When
June 4, 5:00 PM EST to 11:00 PM EST
Where
Roane County, 1.66 mi NNE of Dukes to 3 mi N of Walton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.923, -81.442

Minor small stream flooding occurred.

Flood, Clay

When
June 4, 5:00 PM EST to 11:00 PM EST
Where
Clay County, Duck to 0.38 mi ENE of Dink
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.580, -80.930

Minor small stream flooding occurred.

Flood, Braxton

When
June 4, 5:00 PM EST to June 5, 9:00 AM EST
Where
Braxton County, 1.23 mi W of Hyers to 0.51 mi NW of Gassaway
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.871, -80.703

Small stream flooding occurred late in the day, followed by river flooding along the Little Kanawha River overnight.

Flood, Calhoun

When
June 4, 5:00 PM EST to June 5, 3:00 PM EST
Where
Calhoun County, 0.27 mi NNE of Big Spgs to 1.1 mi SW of Freed
Cause
Heavy Rain
Property damage
$100,000
Reported by
Other Federal Agency
Coordinates
38.983, -81.067

Small stream flooding late on the 4th was followed by flooding along the Little Kanawha River.

Flood, Gilmer

When
June 4, 5:00 PM EST to June 5, 1:00 PM EST
Where
Gilmer County, 0.71 mi N of Gilmer to 1.24 mi NE of Troy
Cause
Heavy Rain
Property damage
$900,000
Reported by
Other Federal Agency
Coordinates
38.880, -80.720

Small stream flooding lead to river flooding along the Little Kanawha River.

Thunderstorm Wind, Gilmer

When
June 4, 6:00 PM EST
Where
Gilmer County, 3 mi SSW of Glenville
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
38.890, -80.851

Trees were blown down.

Thunderstorm Wind, Mason

When
June 4, 6:25 PM EST
Where
Mason County, Leon
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
38.750, -81.950

Trees were blown down.

Hail, Jackson

When
June 4, 6:41 PM EST
Where
Jackson County, Ravenswood
Measured
0.88 in hail
Reported by
Public
Coordinates
38.950, -81.750

Thunderstorm Wind, Cabell

When
June 4, 7:32 PM EST
Where
Cabell County, 1.7 mi ESE of Huntington
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.408, -82.443

Trees were blown down.

Thunderstorm Wind, Cabell

When
June 4, 7:46 PM EST
Where
Cabell County, Huntington
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.420, -82.470

Trees were blown down.

Thunderstorm Wind, Lewis

When
June 4, 7:55 PM EST to 8:00 PM EST
Where
Lewis County, 2.11 mi NE of Peterson to 10 mi S of Weston
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.905, -80.508

Trees were blown down on Oil Creek Road and near Stonewall Jackson Lake State Park.

Hail, Wood

When
June 4, 8:05 PM EST
Where
Wood County, Mineral Wells
Measured
1 in hail
Reported by
Public
Coordinates
39.180, -81.530

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106818, 107138, 106821, 106830, 106836, 106318, 106823, 106368, 106378, 106438, 106876, 106348, 106874, 106901, 106380, 106417, 106394, 106878, 106884, 106886, 106384, 106381, 106496, 106513, 106872, 106740, 106433, 106776, 106518, 106521, 106527, 106532, 106540, 106546, 106548, 106557, 106560, 106890, 106891, 106893, and more.